Thursday, 27 September 2012

The dangers of medication

You know those terrifying lists of side effects you get with any packet of pills? The ones that begin with skin rashes, and proceed via headaches, nausea, convulsions etc. towards the eventual demise of the patient?

Well, yesterday I purchased some lozenges for a sore throat.Enclosed, was a piece of paper, closely written on both sides, with all the necessary (?) instructions. Admittedly, the list of side-effects wasn't as comprehensive as some, but still, it was there. Plus an injunction to contact your doctor or pharmacist "if anything unusual happens".

I like this. I like the idea of phoning the doctor or pharmacist, and informing him/her that there is a strange man rifling through my dustbin, or what could be a UFO floating above the house. It sounds like fun. There is also the instruction not to take two of these lozenges at once, if I should forget to take one(??), and a handy descripton of the lozenges : "a red circular lozenge". Yes. I can see that. Red, certainly. Circular, indeed. Not sure why I need this, unless I  keep the instructions but lose the lozenges, in which case I can scour the house for red, circular objects. Could be handy, I suppose.

I know pharmaceutical companies have to cover their backs, but do they have to use quite so much paperwork with which to do it?

16 comments:

  1. Thankfully, I very rarely need any medication, but when I do, sometimes I read the enclosed piece of paper simply for fun - it can make for a minute of entertaining reading, if not taken seriously :-)
    (No, honestly, of course I understand that there has to be certain information coming with all medicine. I just wish they'd use a bit more common sense - or trust the consumer with it, to a certain extent.)

    ReplyDelete
  2. There's a probably apocryphal drug which takes you through just about everything from itching to beri-beri, and ends with the word 'death'. After that there's the usual instruction: 'In case of any of these, consult your doctor immediately.'

    ReplyDelete
  3. That made me laugh, thinking of you ringing up to report the strange man rifling through the dustbin. Those little leaflets are maddening, especially the lists of possible side-effects which usually include the very thing you're taking the medicine for!

    ReplyDelete
    Replies
    1. These days, it seems that nothing's worth anything unless it's shrouded in paperwork.

      Delete
  4. It's the 'May contain traces of nuts' notice on the bag of peanuts syndrome. We, the consumer, are to blame. We, the consumer, will sue at the slightest opportunity perhaps, to use an example, because we thought that we could dry our chiwawa in the microwave. Sorry, Frances, whilst we have a blame culture and idiots and lawyers everyone has to protect themselves. Non-protecting dinosaurs like me just don't survive in this world these days.

    ReplyDelete
    Replies
    1. 'May contain nuts' always sounds to me like a warning outside an asylum.

      Delete
    2. How wonderfully appropriate - and un-pc!

      Delete
  5. Thanks for that, Frances! I'm one of those annoying people who will suffer too long before even taking a paracetemal - I take fright at the warnings on anything else!

    ReplyDelete
    Replies
    1. Please don't be alarmed, Rosemary. Most of it's fiction, and you're an expert on that!

      Delete
  6. Yet another sign of the mad world that we live in.

    ReplyDelete
  7. At least reading all the side effects makes you feel better about whatever is wrong with you.

    ReplyDelete
    Replies
    1. I hadn't thought of that, Patsy. Thank you!

      Delete
  8. The odd thing is, all medications seem to have more or less the same list of possible side-effects.

    ReplyDelete